California, 2004Dust Devil in California, September 5, 2004
September 5, 2004 · NWS SGX · 1 event in 1 county or zone
1 dust devil, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 5, 1:30 PM PST, 5 minutes earlier.
Area forecast discussion, Sep 5, 1:30 PM PST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT SUN SEP 5 2004
.SYNOPSIS...HIGH PRESSURE ALOFT WILL CONTINUE WARM TO HOT WEATHER INTO
MID WEEK WITH MOSTLY CLEAR SKIES EXCEPT FOR VARIABLE HIGH CLOUDINESS.
COOLER WITH A REDEVELOPING MARINE LAYER DURING THE SECOND HALF OF THE
WEEK AS UPPER LEVEL LOW PRESSURE MOVES THROUGH. MOISTURE IN SOUTHERLY
FLOW ALOFT WILL BRING A SMALL CHANCE OF THUNDERSTORMS TO THE MOUNTAINS
WEDNESDAY AND THURSDAY.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
.SHORT TERM...MOSTLY CLEAR TODAY EXCEPT FOR A FEW HI CLOUDS FROM
DISSIPATING TROPICAL SYSTEM HOWARD. THERE WAS ALSO PATCHY STRATUS
OFFSHORE. THE 12Z NKX SOUNDING HAD A SURFACE BASED INVERSION WITH
WARMING THROUGH MOST OF THE COLUMN...BUT ESPECIALLY IN THE LOW LEVELS.
OFFSHORE GRADIENTS AND TRENDS WITH ABOUT -7 MB SAN-TPH AND IT WAS
LOCALLY BREEZY TO WINDY IN AND BELOW THE MOUNTAINS.
HI ALOFT BUILDS INTO TUE WITH INCREASING HEIGHTS...THICKNESS AND 850
MB TEMPS...LEVELING OFF WED. THE SYNOPTIC SCALE OFFSHORE GRADIENTS
WILL GRADUALLY WEAKEN. A THERMAL LOW DEVELOPING OVER THE INTERIOR WILL
CAUSE A STRONGER SEA BREEZE IN THE AFTERNOONS. HOT WEATHER WILL
CONTINUE...ESPECIALLY IN THE INLAND VALLEYS...BUT WITH A SLIGHT
COOLING TREND TUE AND WED. NOT AS HOT NEAR THE COAST WITH WEAKER
OFFSHORE FLOW. THE MOUNTAINS AND DESERTS WILL CONTINUE A GRADUAL
WARMING TREND INTO TUE WITH LITTLE CHANGE WED. THE HOT DRY WEATHER
WILL CAUSE RELATIVELY HI FIRE DANGER BUT NOT QUITE TO RFW CRITERIA.
THERE COULD BE LOCALIZED OFFSHORE BREEZES IN THE MORNINGS AND SEA
BREEZES IN THE AFTERNOON. THE MARINE LAYER WILL REMAIN SHALLOW AND
PATCHY. THERE WILL CONTINUE TO BE A FEW HI CLOUDS FROM HOWARD IN SW
FLOW ALOFT. MID LEVEL MOISTURE INCREASES ON WED IN S TO SE FLOW FOR
A SMALL CHANCE OF AFTERNOON THUNDERSTORMS IN THE SRN MOUNTAINS. SWELL
FROM HOWARD WILL CAUSE HIGH SURF ON S FACING BEACHES INTO MON NIGHT.
.LONG TERM...THE MID LEVEL MOISTURE INCREASES THU FOR A LITTLE BETTER
CHANCE OF AFTERNOON THUNDERSTORMS OVER THE MOUNTAINS...HOWEVER MODELS
ARE DIVERGING AND CONFIDENCE IN THE SOLUTIONS REMAINS LOW. A
DEVELOPING UPPER TROUGH WILL BRING COOLING AND MORE MARINE LAYER
CLOUDS DURING THE SECOND HALF OF THE WEEK.
.SGX WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY...SEE LAXCFWSGX.
ATKIN
Hazardous weather outlook, Sep 5, 9:05 AM PST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1005 AM PDT SUN SEP 5 2004
CAZ042-043-061300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
1005 AM PDT SUN SEP 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT.
...A HIGH SURF ADVISORY IS IN EFFECT FOR THE ORANGE COUNTY COAST AND
FOR THE NORTHERN SAN DIEGO COUNTY COAST TODAY THROUGH 9 PM
MONDAY...
THE LARGE SOUTH SWELL WILL CREATE WIDESPREAD SURF OF 5 TO 7 FEET
WITH OCCASIONAL SETS TO 9 FEET. THE HIGHEST SURF WILL BE ALONG MOST
OF THE ORANGE COUNTY COAST. POINT AND REEF BREAKS IN SOUTHERN SAN
DIEGO COUNTY WILL ALSO HAVE HIGH SURF BUT IT WILL NOT BE WIDESPREAD.
THE SWELL IS EXPECTED TO PEAK TODAY AND MONDAY. THE SWELL WILL TURN
TO THE SOUTHWEST TUESDAY AND IT WILL BEGIN TO DECREASE.
IT IS VERY DANGEROUS TO FISH OR OBSERVE WAVES FROM ROCKS OR EXPOSED
COASTAL STRUCTURES DURING HIGH SURF CONDITIONS. LARGE WAVES CAN
SUDDENLY SWEEP ACROSS PREVIOUSLY DRY AREAS. THESE WAVES CAN BE
DANGEROUS...EVEN FOR EXPERT SWIMMERS OR SURFERS. THE HIGH SURF WILL
CAUSE DANGEROUS RIP CURRENTS.
RESIDENTS AND BEACH GOERS ALONG THE AFFECTED SHORES SHOULD EXERCISE
CAUTION UNTIL THE SURF SUBSIDES.
SEE LAXCFWSGX...WHUS46 FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN... MONDAY. THROUGH SATURDAY.
THE HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 900 PM MONDAY.
OTHERWISE...NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
ATKIN
Dust Devil, San Diego
- When
- September 5, 1:35 PM PST
- Where
- San Diego County, Vista
- Property damage
- $100
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
A strong dust devil ripped a sign off a fence and threw it 40 feet away over a house. Other debris was seen flying through the air around the dust devil.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, September 5 to 6, 20041 death · $179 million · 10 events
- High Wind in Florida, September 5 to 6, 2004$127 million · 60 kt wind · 4 events
- Tornado and Damaging Winds in Minnesota, September 5, 2004$250,000 · F2 · 6 events
- Tropical Storm in Georgia, September 5 to 7, 2004$2.2 million · 22 events
- Tropical Storm in Florida, September 5 to 6, 2004$1.7 million · 14 events
- Tornadoes and Damaging Winds in Iowa, September 5, 2004$227,000 · F1 · 11 events
- Tornadoes and Flash Flooding in Georgia, September 5 to 7, 2004F1 · 22 events
- Tornado in Florida, September 5, 2004$80,000 · F0 · 1 event
- Tropical Storm in Georgia, September 5 to 7, 200416 events
- Damaging Wind in Iowa, September 5, 2004$20,000 · 61 kt wind · 1 event
- Tornado in Florida, September 5, 2004$15,000 · F0 · 1 event
- Tornadoes and Damaging Winds in Wisconsin, September 5, 2004F0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422707.